Complex Analysis and Operator Theory

, Volume 12, Issue 4, pp 1057–1142 | Cite as

The Singular Bivariate Quartic Tracial Moment Problem

  • Abhishek Bhardwaj
  • Aljaž Zalar


The (classical) truncated moment problem, extensively studied by Curto and Fialkow, asks to characterize when a finite sequence of real numbers indexes by words in commuting variables can be represented with moments of a positive Borel measure \(\mu \) on \(\mathbb R^n\). Burgdorf and Klep (J Oper Theory 68:141–163, 2012) introduced its tracial analog, the truncated tracial moment problem, which replaces commuting variables with non-commuting ones and moments of \(\mu \) with tracial moments of matrices. In the bivariate quartic case, where indices run over words in two variables of degree at most four, every sequence with a positive definite \(7\times 7\) moment matrix \(\mathcal M_2\) can be represented with tracial moments (Burgdorf and Klep in C R Math Acad Sci Paris 348:721–726, 2010, 2012). In this article the case of singular \(\mathcal M_2\) is studied. For \(\mathcal M_2\) of rank at most 5 the problem is solved completely; namely, concrete measures are obtained whenever they exist and the uniqueness question of the minimal measures is answered. For \(\mathcal M_2\) of rank 6 the problem splits into four cases, in two of which it is equivalent to the feasibility problem of certain linear matrix inequalities. Finally, the question of a flat extension of the moment matrix \(\mathcal M_2\) is addressed. While this is the most powerful tool for solving the classical case, it is shown here by examples that, while sufficient, flat extensions are mostly not a necessary condition for the existence of a measure in the tracial case.


Truncated moment problem Non-commutative polynomial Moment matrix Affine linear transformations Flat extensions 

Mathematics Subject Classification

Primary 47A57 15A45 13J30 Secondary 11E25 44A60 15-04 



Part of this paper was written at The University of Auckland under the supervision of Igor Klep who was the MSc supervisor of the first author and the PhD co-supervisor of the second author. Both authors wish to thank him for introducing us to this topic, the many insightful and inspiring discussions and support throughout the research. We are also thankful to two anonymous referees for useful comments and suggestions for improvements of the paper.


  1. 1.
    Akhiezer, N.I.: The Classical Moment Problem and Some Related Questions in Analysis. Hafner Publishing Co., New York (1965)zbMATHGoogle Scholar
  2. 2.
    Ambrozie, C.G., Vasilescu, F.H.: Operator-theoretic positivstellensätze. Z. Anal. Anwend. 22, 299–314 (2003)CrossRefzbMATHGoogle Scholar
  3. 3.
    Bakonyi, M., Woerdeman, H.J.: Matrix Completions, Moments, and Sums of Hermitian Squares. Princeton University Press, Princeton (2011)CrossRefzbMATHGoogle Scholar
  4. 4.
    Bayer, C., Teichmann, J.: The proof of Tchakaloff’s theorem. Proc. Am. Math. Soc. 134, 3035–3040 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Bessis, D., Moussa, P., Villani, M.: Monotonic converging variational approximations to the functional integrals in quantum statistical mechanics. J. Math. Phys. 16, 2318–2325 (1975)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Bhardwaj, A.: Trace Positive, Non-commutative Polynomials and the Truncated Moment Problem, MSc Thesis, University of Auckland, Auckland,, (2016)
  7. 7.
    Burgdorf, S.: Sums of Hermitian squares as an approach to the BMV conjecture. Linear Multilinear Algebra 59, 1–9 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Burgdorf, S., Cafuta, K., Klep, I., Povh, J.: The tracial moment problem and trace-optimization of polynomials. Math. Program. 137, 557–578 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Burgdorf, S., Klep, I.: Trace-positive polynomials and the quartic tracial moment problem. C. R. Math. Acad. Sci. Paris 348, 721–726 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Burgdorf, S., Klep, I.: The truncated tracial moment problem. J. Oper. Theory 68, 141–163 (2012)MathSciNetzbMATHGoogle Scholar
  11. 11.
    Burgdorf, S., Klep, I., Povh, J.: Optimization of Polynomials in Non-Commuting Variables. Springer Briefs in Mathematics. Springer, Berlin (2016)zbMATHGoogle Scholar
  12. 12.
    Cafuta, K.: On matrix algebras associated to sum-of-squares semidefinite programs. Linear Multilinear Algebra 61, 1496–1509 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Cimprič, J., Marshall, M., Netzer, T.: On the real multidimensional rational \(K\)-moment problem. Trans. Am. Math. Soc. 363, 5773–5788 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Cimprič, J., Zalar, A.: Moment problems for operator polynomials. J. Math. Anal. Appl. 401, 307–316 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Connes, A.: Classification of injective factors. Cases \(I\! I_1\), \(I\! I_{\infty }\), \(I\! I\! I_{\lambda }\), \(\lambda \ne 1\). Ann. Math. 104, 73–115 (1976)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Curto, R.E., Fialkow, L.A.: Solution of the truncated complex moment problem for flat data. Memoirs of the American Mathematical Society, vol. 568. American Mathematical Soc (1996).Google Scholar
  17. 17.
    Curto, R., Fialkow, L.: Flat extensions of positive moment matrices: relations in analytic or conjugate terms. Oper. Theory Adv. Appl. 104, 59–82 (1998)MathSciNetzbMATHGoogle Scholar
  18. 18.
    Curto, R.E., Fialkow, L.A.: Flat extensions of positive moment matrices: recursively generated relations. Memoirs of the American Mathematical Society, vol. 648. American Mathematical Soc (1998)Google Scholar
  19. 19.
    Curto, R., Fialkow, L.: Solution of the singular quartic moment problem. J. Oper. Theory 48, 315–354 (2002)MathSciNetzbMATHGoogle Scholar
  20. 20.
    Curto, R., Fialkow, L.: Solution of the truncated parabolic moment problem. Integral Equ. Oper. Theory 50, 169–196 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Curto, R., Fialkow, L.: Solution of the truncated hyperbolic moment problem. Integral Equ. Oper. Theory 52, 181–218 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Curto, R., Fialkow, L.: An analogue of the Riesz–Haviland theorem for the truncated moment problem. J. Funct. Anal. 225, 2709–2731 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Curto, R., Seonguk, Y.: Concrete solution to the nonsingular quartic binary moment problem. Proc. Am. Math. Soc. 144, 249–258 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Delzell, C.N., Prestel, A.: Positive polynomials: from Hilbert’s 17th problem to real algebra. Springer Monographs in Mathematics. Springer, Berlin (2001)zbMATHGoogle Scholar
  25. 25.
    Doherty, A.C., Liang, Y.-C., Toner, B., Wehner, S.: The quantum moment problem and bounds on entangled multi-prover games. In: Twenty-Third Annual IEEE Conference on Computational Complexity, pp. 199–210. IEEE Computer Soc., Los Alamitos, CA (2008)Google Scholar
  26. 26.
    Haviland, E.K.: On the momentum problem for distribution functions in more than one dimension II. Am. J. Math. 58, 164–168 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Fialkow, L., Nie, J.: Positivity of Riesz functionals and solutions of quadratic and quartic moment problems. J. Funct. Anal. 258, 328–356 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Fialkow, L.: The truncated moment problem on parallel lines. The Varied Landscape of Operator Theory, 99–116 (2014)Google Scholar
  29. 29.
    Ghasemi, M., Kuhlmann, S., Marshall, M.: Moment problem in infinitely many variables. Isr. J. Math. 212, 989–1012 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Helton, J.W.: “Positive” non-commutative polynomials are sums of squares. Ann. Math. 156, 675–694 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Helton, J.W., Klep, I., McCullough, S.: The convex Positivstellensatz in a free algebra. Adv. Math. 231, 516–534 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Helton, J.W., McCullough, S.: A Positivstellensatz for noncommutative polynomials. Trans. Am. Math. Soc. 365, 3721–3737 (2004)CrossRefzbMATHGoogle Scholar
  33. 33.
    Infusino, M., Kuna, T., Rota, A.: The full infinite dimensional moment problem on semialgebraic sets of generalized functions. J. Funct. Anal. 267, 1382–1418 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    Kimsey, D.P., Woerdeman, H.J.: The multivariable matrix valued \(K\)-moment problem on \(\mathbb{R}^d\), \(\mathbb{C}^d\), \(\mathbb{T}^d\). Trans. Am. Math. Soc. 365, 5393–5430 (2013)CrossRefzbMATHGoogle Scholar
  35. 35.
    Kovalishina, I.V.: Analytic theory of a class of interpolation problems. Izv. Akad. Nauk SSSR Ser. Mat. 47, 455–497 (1983)MathSciNetGoogle Scholar
  36. 36.
    Krein, M.: Infinite J-matrices and a matrix-moment problem. Doklady Akad. Nauk SSSR (N.S.) 69, 125–128 (1949)MathSciNetGoogle Scholar
  37. 37.
    Krein, M.G., Nudelman, A.A.: The Markov moment problem and extremal problems. Translations of Mathematical Monographs. Am. Math. Soc. (1977)Google Scholar
  38. 38.
    Kuhlmann, S., Marshall, M.: Positivity, sums of squares and the multidimensional moment problem. Trans. Am. Math. Soc. 354, 4285–4301 (2002)CrossRefzbMATHGoogle Scholar
  39. 39.
    Klep, I., Schweighofer, M.: Connes’ embedding conjecture and sums of hermitian squares. Adv. Math. 217, 1816–1837 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  40. 40.
    Klep, I., Schweighofer, M.: Sums of Hermitian squares and the BMV conjecture. J. Stat. Phys. 133, 739–760 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  41. 41.
    Lasserre, J.B.: Moments, Positive Polynomials and Their Applications. Imperial College Press, London (2009)CrossRefGoogle Scholar
  42. 42.
    Laurent, M.: Revising two theorems of Curto and Fialkow on moment matrices. Proc. Am. Math. Soc. 133, 2965–2976 (2005)CrossRefzbMATHGoogle Scholar
  43. 43.
    Laurent, M.: Sums of squares, moment matrices and optimization over polynomials. In: Emerging Applications of Algebraic Geometry, Vol. 149 of IMA Volumes in Mathematics and its Applications, pp. 157–270, Springer, (2009)Google Scholar
  44. 44.
    Laurent, M., Piovesan, T.: Conic approach to quantum graph parameters using linear optimization over the completely positive semidefinite cone. SIAM J. Optim. 25, 2461–2493 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  45. 45.
    Jacobi, T., Prestel, A.: Distinguished representations of strictly positive polynomials. J. Reine Angew. Math. 532, 223–235 (2001)MathSciNetzbMATHGoogle Scholar
  46. 46.
    Marshall, M.: Positive polynomials and sums of squares. Mathematical Surveys and Monographs 146. Am. Math. Soc. (2008)Google Scholar
  47. 47.
    McCullough, S.: Factorization of operator-valued polynomials in several non-commuting variables. Linear Algebra Appl. 326, 193–204 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  48. 48.
    Powers, V., Scheiderer, C.: The moment problem for non-compact semialgebraic sets. Adv. Geom. 1, 71–88 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  49. 49.
    Putinar, M.: Positive polynomials on compact semi-algebraic sets. Indiana Univ. Math. J. 42, 969–984 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  50. 50.
    Putinar, M., Scheiderer, C.: Multivariate moment problems: geometry and indeterminateness. Ann. Sc. Norm. Super. Pisa Cl. Sci. 5, 137–157 (2006)MathSciNetzbMATHGoogle Scholar
  51. 51.
    Putinar, M., Schmüdgen, K.: Multivariate determinateness. Indiana Univ. Math. J. 57, 2931–2968 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  52. 52.
    Putinar, M., Vasilescu, F.-H.: Solving moment problems by dimensional extension. Ann. Math. 149, 1087–1107 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  53. 53.
    Quarez, R.: Trace-positive non-commutative polynomials. Proc. Am. Math. Soc. 143, 3357–3370 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  54. 54.
    Schmüdgen, K.: The K-moment problem for compact semi-algebraic sets. Math. Ann. 289, 203–206 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  55. 55.
    Smul’jan, J.L.: An operator Hellinger integral. Mat. Sb. (N.S.) 49, 381–430 (1959)MathSciNetGoogle Scholar
  56. 56.
    Stochel, J.: Solving the truncated moment problem solves the moment problem/Glasgow. J. Math. 43, 335–341 (2001)zbMATHGoogle Scholar
  57. 57.
    Tchakaloff, V.: Formules de cubatures mécaniques à coefficients non négatifs. Bull. Sci. Math. 81, 123–134 (1957)MathSciNetzbMATHGoogle Scholar
  58. 58.
    Vasilescu, F.H.: Spectral measures and moment problems. In: Spectral theory and its applications, pp. 173–215 (2003)Google Scholar
  59. 59.
    Wolfram Research, Inc., Mathematica, Version 9.0, Wolfram Research, Inc., Champaign, IL (2012)Google Scholar

Copyright information

© Springer International Publishing AG, part of Springer Nature 2017

Authors and Affiliations

  1. 1.Mathematical Sciences InstituteThe Australian National UniversityCanberraAustralia
  2. 2.Institute of Mathematics, Physics, and MechanicsLjubljanaSlovenia

Personalised recommendations